Mood Stabilizers that Can Cause Personality Altering Side Effects: How Do You Cope?
Its important that when people run out of standard mood stabilizers that some of the remaining choices do have potential side effects of concern, especially personality alterations. That's why some of them aren't often used. I've been through every mood stabilizer. Could detail but it would go on for pages. But after the common ones proved intolerable Keppra caused suicidal ideations. Trileptal caused an agitated mixed state. Now at this point in time having run out of options I could see a mood disorders specialist (which was suggsted in the past) but I've been through their lists of what they've used and have been on what's available.
But as for those of you who know me there is an over riding physical disability which is advanced tardive dyskinesia. I wasn't homebound on Clonidine as that controlled dystonic spasms and I could get out every weekend. But it caused an agitated mixed state. Another alpha blocker Tizanidine caused suicidal ideations. So I was started on Tenex which is also an alpha blocker and asked the movement disorders specialist and he said "its effect was lighter". I respect his judgement and that's proved true and I'm still adjusting and not yet at the full dose. And it controls the dystonic spasms and other dangerous spasms and the dissociation from what they are identifying as tardive psychosis. And its good to be on a mood stabilizer in general. Regardless of how well the experimental antipscychotic glycine works on psychosis I need a mood stabilizer as well. But along with a drop in blood pressure (which is worsened by an interaction with the Zofran which can do the same, but that can be measured, have a blood pressure machine) when I take it I feel a "rush" of elation, that "burns out" and I end up with the potential of an agitated mixed state. I'll speak to the neurologist for sure but I've been on almost every available anti-Parkinsonian med. and mood stabilizers the same. So I may just have to ride this out. We all know anti-depressents can worsen mania in a person with bipolar. But have you ever been on a mood stabilizer that worsened some aspects of bipolar? How did you cope with it? And if you knew you needed it for another more severe physical disability what would you do? I see the outside world and there's a chance I can go out and its been almost six months without that (except for neighborhood walks). And yeah I am at the frontiers of medical science but this is not a particularly good class of medication for mood stabilizers but its what's left that I can tolerate. Unless the neurologist finds something else I may have to "tough this out". What would people suggest (no need to discuss specific meds, just coping strategies). All this is complex, some just being understand by medical science but any simple words of advice would be appreciated. Thanks.
On this subject I would defer to my psychiatrist and work with them for this - I have never experienced a mood stabiliser that makes bipolar worse but some of them have side effects that can exacerbate things - suicidal iteration for example.
I think its vital to also remember that most of the mood stabilisers other than lithium were actually created to treat other things and their Mood Stabilising effects are off label - the anti epileptics and the anti psychotics fall into this class of drug for example - they were not created to be mood stabilisers at all.
Thanks. I had left a message for my psychiatrist and he will have to coordinate with my neurologist as what this is treating isn't primarily mood stabilization but it is working in that capacity. Frankly, if it were a mood stabilizer I'd asked to be changed asap but its very effective at treating the physical disability its designed to. Actually the effects I got from Trileptal and Keppra are not uncommon but some people find them effective and perfectly safe. If you ever run into a source as to why anti-convulsants (not all but many) are so useful on mania I'd be interested as perhaps the overactivity of the brain in seizures is happenning in mania to a lesser extent (or what exactly goes on in a manic episode clinically in general). Anyway, most psychiatrists won't use Clonidine because of the risk of depression. I had episodes of mania, specifically an agitated mixed state from it but my psychiatrist wasn't surprised and took me off it. Effective mood stabilizers are hard to find for some but anti-Parkinsonian agents that don't cause personality alterations are rare. I did find out about Zofran in the neurology forum so perhaps this question belongs there. I'll be seeing my psychiatrist Thursday and I'm sure him and the movement disorders specialist will speak in the meantime. Thanks for the information.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.